Maine, 2023

Winter Storm in Maine, February 22 to 23, 2023

February 22 to 23, 2023 · NWS GYX · 1 event in 1 county or zone

A warm front lifted out of the Ohio Valley on the 22nd. To the north of the front a band of light snowfall developed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm front lifted out of the Ohio Valley on the 22nd. To the north of the front a band of light snowfall developed. The warm front stalled south of New England by the 23rd, but light snow with periods of moderate snow continued to the north of the boundary. Snowfall remained light with widespread totals between 4 and 6 inches before it tapered off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 22, 10:47 PM EST, 13 minutes earlier.

Area forecast discussion, Feb 22, 10:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1047 PM EST Wed Feb 22 2023

.SYNOPSIS...
An active weather pattern is expected with two low pressure systems
expected to impact the region before the end of the week.  The first
comes tonight and Thursday...bringing a period of heavy snow in the
mountains and foothills...with a mix of snow and sleet further
south. Lighter snows are expected with the second system Thursday
night before much colder air arrives along with gusty northwest
winds on Friday into Saturday.  Another period of light snow is
possible on Sunday before a more significant system arrives by
Tuesday of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

1045 PM Update...The forecast remains in good shape as snow has
really picked up across central and southern NH over the past
hour or so. Dry air in the low-levels has put up a good fight
across western Maine so far, but it's steadily eroding with
light snow starting to reach the surface in York county, which
should also begin here in Cumberland county shortly.

740 PM Update...Very little changes needed to the
forecast. We're seeing our first snow reports of the evening
with some flakes showing up on the Dublin, NH cam with -SN also
reported at KEEN and KAFN.

Previous...

Visible satellite imagery this afternoon shows the leading edge
of clouds in association with a disturbance to our south
continuing to advance northward over the region and water vapor
imagery is beginning to show some moistening aloft in southern
NH. Northeast radar mosaic shows some weak returns across
portions of southern NH but upstream observations indicate that
here shortly.the dry column is preventing this from reaching
the ground north of the NYC metropolitan region. Current
temperatures range from the 20s across the north to the lower
40s in southern areas.

Tonight a cold front draped to our south will lay the path for a
pair of low pressure systems currently located near the Ohio
River Valley to track eastward across southern New England,
bringing widespread wintry precipitation to our area. Initially
large dewpoint depressions at the surface and dry air aloft
will prevent much in the way of precipitation to reach the
ground but beginning at around 6-8 pm flakes will likely begin
across southwestern NH before spreading eastward into far
western ME between 8pm to 12am as we wetbulb. Snow will then
continue through the overnight hours and will likely fall
heavily at times as strong omega moves into an increasingly
saturated DGZ. Snowfall rates of between 1-2"/hour remain
possible across western ME along with the Lakes Region of NH and
points north and this may coincide with the beginning of the
Thursday morning commute, as seen by the latest WPC Snowband
Probability Tracker (SPT).

The trend in model guidance today as been to suppress the
warm nose aloft a little further south, and therefore the
current forecast keeps the vast majority of the sleet and
freezing rain from Concord NH and points south towards the
Massachusetts state line. Across these regions a light glaze of
ice is expected along with up to 1/2" of sleet. Due to this,
snowfall amounts increased some and therefore the Winter
Weather Advisory has been upgraded to a Winter Storm Warning in
York County ME along with Southern Grafton, Sullivan, Merrimack,
Strafford, southern Carroll, and Belknap counties in NH.
Snowfall amounts of generally 6-10" can be expected in the
warning areas with 3-5" withing the advisories.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Snowfall rates will begin to decline after 7 am or so on
Thursday morning as some dry air moves in aloft and the area of
low pressure begins to move offshore of southern New England.
While scattered snow showers and spotty light freezing
rain/drizzle will likely linger through much of the day, amounts
will be light with road conditions likely to gradually improve.
It will otherwise be a cold and damp day with brisk
northeasterly wind gusts up to 25-30 mph, especially south of
the mountains. High temperatures will range from the teens
across the north and mountains to the middle and upper 20s
south.

After a brief lull in the action, another weak wave will cross
over the region on Thursday night bringing another round of
wintry precipitation to the region. QPF from this system will be
significantly lower but the warm nose aloft will likely push a
little further north this time, bringing the potential for light
freezing rain to south-central NH and southwestern ME.
Additional Winter Weather Advisories may be needed for this
event but given ongoing headlines for the first event, will
continue to treat this one separately. Low temperatures will
range from the single digits across the north to the lower 20s
in southern NH.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
High Impact Weather Potential:

* Wind gusts may reach 40 mph in a few spots on Friday.
* Wind chills approach advisory levels Friday night in the far
  north.
* Areas of slick travel Sunday with a light snowfall expected.
* A stronger system is possible by early next week /Tue?/ with more
  substantial travel impacts in snow/mix.

--Pattern and Implications--

Looking at teleconnections for the long term forecast period...there
is good ensemble support for the NAO to turn negative for the first
time in quite awhile while the EPO shift back positive in the
presence of a positive AO. Thus...a relatively active period is
expected with a number of disturbances to work with in the Pacific-
dominated flow to our west. While the period will start with some of
the coldest temperatures we/ve seen in a few weeks...there will be a
moderating trend as the progressive/Pacific influence remains
robust.  However...through the long term period temperatures look to
be generally at or below normal...something we haven/t seen much of
this winter.

--Daily Details--

Friday - Saturday: Final in the train of low pressure systems exits
to our east on Friday with secondary arctic front continuing CAA
regime allowing for good mixing/gusty NW winds as T8s fall to around
-20C. H9 winds around 35kts and good alignment of the pressure rise
center overhead giving an isallobaric boost should allow for some
gusts in the 30-40 mph range. As for precipitation...expect SHSN to
continue in the mountains through the morning...but with PWATs
falling below 0.1" by evening...there should be a diminishing trend
through the day.  While cold advection will be ongoing...we should
be able to squeak out highs in the lower-mid 30s over southern NH
with 20s into the foothills.  In the mountains...temperatures will
likely be stuck in the teens and then begin falling in the
afternoon.

High pressure crests overhead Friday night into Saturday morning
with a cold but quiet period expected.  We won/t fully decouple
Friday night...and with temperatures falling below zero in the
mountains and foothills with single digits over southern NH and
coastal ME...we may need some wind chill advisories /for <-20F/ for
the far north. By late in the day Saturday...some increase in clouds
is likely as a weak...northern stream system brings a few flurries
or light SHSN.

Sunday - Monday: A somewhat stronger northern stream shortwave dives
towards the region on Sunday with a weak surface low that slowly
strengthens as it pushes into the Gulf of Maine Sunday night before
high pressure arrives for Monday.  Temperature profiles line up well
on Sunday for saturation within the DGZ so even with pretty modest
forcing for ascent...we should have no trouble sustaining a period
of light snow with good SLRs allowing for 1-2" of fluff.  Snow ends
Sunday evening with another brief respite on Monday.  High
temperatures look seasonably cool...with upper teens/lower 20s for
highs in the mountains and highs close to freezing across southern
NH and the coast of ME.

Tuesday - Wednesday: Shortwave trough over the Four Corners region
on Sunday will eject ENE in the progressive flow aloft with robust
surface low heading into the Great Lakes region on Monday night. As
the mid level flow flattens and surface low pressure reaches
anchoring high downstream of New England...there is good agreement
across the GEFS/CMC-EPS/ECMWF-EPS of triple-point redevelopment
south of New England.  Given this solid agreement on a precipitation
event Monday night - Tuesday will continue to boost PoPs esp over
NH.  Biggest questions center around how much warm air can work in
aloft and how far to the east heavy precipitation will fall as the
low redevelops to our south and remains south of the Gulf of
Maine...with some guidance members showing a sharp drop off to the
east.  High pressure returns to end the forecast Wednesday with
seasonable temperatures.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
Short Term...VFR conditions will continue through around 03Z
tonight before deteriorating to MVFR/IFR overnight through much
of Thursday. SN will overspread the region from SW to NE this
evening with +SN and visibilities down to 1/4SM possible
overnight through around 12Z Thursday across northern and
eastern TAF sites. Snowfall rates will then diminish later
Thursday but spotty -FZRA/-FZDZ and PL/SN will remain possible
through the day with MVFR CIGS remaining. NE winds may gust up
to 25-30 kts across coastal and southern terminals early
Thursday. Another round of wintry precipitation is then likely
Thursday night with MVFR to IFR CIGS remaining. No LLWS is
expected.

Long Term... VFR should dominate Friday - Saturday night with
northwest wind gusts over 30kts on Friday. Light snow will bring
a period of IFR/MVFR VSBYs on Sunday before improvement to VFR
for Monday.

&&

.MARINE...
Short Term...Small craft NE wind gusts up to 30 kts are expected
late tonight through Thursday evening along with snow and
reduced visibilities.

Long Term... Gale force wind gusts are possible Friday / esp outer waters / with
winds/waves subsiding Friday night.  Beyond early Saturday...the
next threat of SCA conditions will be Sunday night behind a
departing area of low pressure.  Given much colder temperatures
moving over the waters...freezing spray will be possible late Friday
through Saturday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST Thursday for MEZ007-008-
     012>014-018>028-033.
     Winter Weather Advisory until 7 PM EST Thursday for MEZ009.
NH...Winter Storm Warning until 7 PM EST Thursday for NHZ001>010.
     Winter Weather Advisory until 7 PM EST Thursday for NHZ011>015.
MARINE...Small Craft Advisory from 4 AM to 7 PM EST Thursday for
     ANZ150>154.

&&

SYNOPSIS...Tubbs
NEAR TERM...Combs/Tubbs
SHORT TERM...Tubbs
LONG TERM...Arnott
AVIATION...Arnott/Tubbs
MARINE...Arnott/Tubbs
Hazardous weather outlook, Feb 22, 5:44 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
544 PM EST Wed Feb 22 2023

MEZ009-NHZ011>015-232245-
Central Somerset-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
544 PM EST Wed Feb 22 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for west central Maine, New
Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind gusts up to 40 mph will be possible on Friday. Much colder air
will arrive Friday night with wind chills falling well below zero.
Wind chill advisories may be needed in the mountains.

A period of light snow is likely on Sunday with localized slick
travel.

Another storm system will bring the potential for accumulating snow
or mixed precipitation on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007-008-012>014-018>028-033-NHZ001>010-232245-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Southern Somerset-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-
544 PM EST Wed Feb 22 2023

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire and northern
New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind gusts up to 40 mph will be possible on Friday. Much colder air
will arrive Friday night with wind chills falling well below zero.
Wind chill advisories may be needed in the mountains.

A period of light snow is likely on Sunday with localized slick
travel.

Another storm system will bring the potential for accumulating snow
or mixed precipitation on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-232245-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
544 PM EST Wed Feb 22 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force wind gusts are possible on Friday and Friday night,
especially in the outer waters.

Freezing spray is possible Friday afternoon into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Central Interior Cumberland

When
February 22, 11:00 PM EST to February 23, 12:00 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Light snow overspread the area just before midnight and quickly became moderate at times. The snow continued through sunrise when the snowfall intensity tapered off to snow showers through midday. Storm total snowfall ranged from 4 to 6 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082148.